Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 121, NWS Baltimore/Washington

August 27, 20114 counties in Maryland; 8 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 27, 2011, 5:26 PM EDT for 4 counties in Maryland; 8 counties in Virginia. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2011, 5:26 PM EDT (21:26 UTC)
Expired
Aug 28, 2011, 2:00 AM EDT
In force
9 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Anne Arundel County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, City of Manassas Park, VA, Fairfax County, VA, Prince William County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 40 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:33 PM EDTFLASH FLOOD1 S Ferndale, MDMARYLAND STATE ROUTE 176 FLOODED AND CLOSED BETWEEN CENTRAL AVENUE AND BALTO ANNAPOLIS BOULEVARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 187 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WGUS51 KLWX 272126
FFWLWX
DCC001-MDC003-027-031-033-VAC013-059-153-179-510-600-610-685-280330-
/O.NEW.KLWX.FF.W.0121.110827T2126Z-110828T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE DISTRICT OF COLUMBIA...
  SOUTHEASTERN HOWARD COUNTY IN CENTRAL MARYLAND...
  SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  NORTHWESTERN ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
  NORTHERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  NORTHEASTERN STAFFORD COUNTY IN NORTHERN VIRGINIA...
  SOUTHEASTERN CITY OF MANASSAS PARK IN NORTHERN VIRGINIA...
  CITY OF ALEXANDRIA IN NORTHERN VIRGINIA...
  CITY OF FAIRFAX IN NORTHERN VIRGINIA...
  CITY OF FALLS CHURCH IN NORTHERN VIRGINIA...
  ARLINGTON COUNTY IN NORTHERN VIRGINIA...
  SOUTHEASTERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...
  FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 1130 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM HEAVY SHOWERS OVER THE WARNED AREA.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
  INCLUDE MOST OF THE WASHINGTON METROPOLITAN AREA...WOODBRIDGE AND  
  SAVAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3916 7651 3872 7703 3873 7704 3888 7703
      3889 7706 3889 7707 3873 7709 3868 7706
      3867 7707 3872 7709 3871 7713 3862 7717
      3863 7723 3847 7732 3855 7744 3858 7754
      3865 7755 3887 7734 3928 7683 3918 7664

$$


BJL
5 follow-up statements
207 
WGUS71 KLWX 272355
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT SAT AUG 27 2011

DCC001-MDC003-027-031-033-VAC013-059-153-179-510-600-610-685-280330-
/O.CON.KLWX.FF.W.0121.000000T0000Z-110828T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DISTRICT OF COLUMBIA DC-HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-
PRINCE GEORGES MD-STAFFORD VA-CITY OF MANASSAS PARK VA-
CITY OF ALEXANDRIA VA-CITY OF FAIRFAX VA-CITY OF FALLS CHURCH VA-
ARLINGTON VA-PRINCE WILLIAM VA-FAIRFAX VA-
755 PM EDT SAT AUG 27 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
DISTRICT OF COLUMBIA...AND FAIRFAX...SOUTHEASTERN PRINCE 
WILLIAM...ARLINGTON...NORTHEASTERN STAFFORD...NORTHERN PRINCE 
GEORGES...NORTHWESTERN ANNE ARUNDEL...SOUTHEASTERN MONTGOMERY AND 
SOUTHEASTERN HOWARD COUNTIES...AND THE CITIES OF FALLS 
CHURCH...ALEXANDRIA...AND MANASSAS PARK...

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE BANDS OF RAIN WITH OCCASIONAL HEAVIER BURSTS 
MOVING ACROSS THE INTERSTATE 95 CORRIDOR BETWEEN BALTIMORE AND THE 
SOUTHWESTERN SUBURBS OF WASHINGTON. RADAR AND GROUND TRUTH REPORTS 
INDICATE ONE TO THREE INCHES OF RAIN HAS FALLEN IN THIS REGION 
ALREADY TODAY...WITH THE HIGHEST AMOUNTS EAST OF INTERSTATE 95. 
ADDITIONAL RAINFALL OF A QUARTER TO HALF INCH PER HOUR CAN BE 
EXPECTED THROUGH THE EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WASHINGTON...LAUREL...TAKOMA PARK...ELKRIDGE...BETHESDA...VIENNA... 
TYSONS CORNER...ALEXANDRIA...ARLINGTON...AND QUANTICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3916 7651 3872 7703 3873 7704 3888 7703
      3889 7706 3889 7707 3873 7709 3868 7706
      3867 7707 3872 7709 3871 7713 3862 7717
      3863 7723 3847 7732 3855 7744 3858 7754
      3865 7755 3887 7734 3928 7683 3918 7664

$$

JE
669 
WGUS71 KLWX 280215
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 PM EDT SAT AUG 27 2011

DCC001-MDC003-027-031-033-VAC013-059-153-179-510-600-610-685-280330-
/O.CON.KLWX.FF.W.0121.000000T0000Z-110828T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DISTRICT OF COLUMBIA DC-HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-
PRINCE GEORGES MD-STAFFORD VA-CITY OF MANASSAS PARK VA-
CITY OF ALEXANDRIA VA-CITY OF FAIRFAX VA-CITY OF FALLS CHURCH VA-
ARLINGTON VA-PRINCE WILLIAM VA-FAIRFAX VA-
1015 PM EDT SAT AUG 27 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
DISTRICT OF COLUMBIA...AND FAIRFAX...SOUTHEASTERN PRINCE WILLIAM...
ARLINGTON...CITY OF FALLS CHURCH...CITY OF FAIRFAX...CITY OF
ALEXANDRIA...SOUTHEASTERN CITY OF MANASSAS PARK...NORTHEASTERN
STAFFORD...NORTHERN PRINCE GEORGES...NORTHWESTERN ANNE ARUNDEL...
SOUTHEASTERN MONTGOMERY AND SOUTHEASTERN HOWARD COUNTIES...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINBANDS MOVING BACK INTO THE INTERSTATE 95 CORRIDOR. 
RAINFALL OF TWO TO THREE AND A HALF INCHES HAS ALREADY FALLEN IN 
THIS REGION...AND ANOTHER HALF INCH TO ONE INCH OF RAIN IS EXPECTED 
PER HOUR THROUGH MIDNIGHT.

AT 9 PM...ROCK CREEK IN WASHINGTON WAS AT 4.4 FEET AND RISING 
RAPIDLY. THE CREEK IS LIKELY TO REACH FLOOD STAGE OVERNIGHT AND BE 
ABOVE FLOOD STAGE INTO SUNDAY MORNING. INTERESTS NEAR THE CREEK 
SHOULD BE AWARE THAT FLOODING IS LIKELY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WASHINGTON...TAKOMA PARK...CHEVY CHASE...LANGLEY PARK...LAUREL... 
BETHESDA...COLLEGE PARK...ALEXANDRIA...ROSSLYN...VIENNA...AND 
SURROUNDING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3916 7651 3872 7703 3873 7704 3888 7703
      3889 7706 3889 7707 3873 7709 3868 7706
      3867 7707 3872 7709 3871 7713 3862 7717
      3863 7723 3847 7732 3855 7744 3858 7754
      3865 7755 3887 7734 3928 7683 3918 7664

$$

JE
145 
WGUS51 KLWX 280323
FFWLWX
DCC001-MDC003-027-031-033-VAC013-059-153-179-510-600-610-685-280630-
/O.EXT.KLWX.FF.W.0121.000000T0000Z-110828T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 PM EDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE DISTRICT OF COLUMBIA...
  SOUTHEASTERN HOWARD COUNTY IN CENTRAL MARYLAND...
  SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  NORTHWESTERN ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
  NORTHERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  NORTHEASTERN STAFFORD COUNTY IN NORTHERN VIRGINIA...
  SOUTHEASTERN CITY OF MANASSAS PARK IN NORTHERN VIRGINIA...
  CITY OF ALEXANDRIA IN NORTHERN VIRGINIA...
  CITY OF FAIRFAX IN NORTHERN VIRGINIA...
  CITY OF FALLS CHURCH IN NORTHERN VIRGINIA...
  ARLINGTON COUNTY IN NORTHERN VIRGINIA...
  SOUTHEASTERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...
  FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 230 AM EDT

* AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED TWO TO FOUR INCHES OF RAIN HAD FALLEN ACROSS THE         
  WASHINGTON METRO AREA ALREADY TONIGHT. MODERATE TO HEAVY           
  RAINBANDS...WITH AROUND A HALF INCH OF RAIN PER HOUR...WILL        
  CONTINUE FOR THE NEXT FEW HOURS.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY      
  RAIN INCLUDE THE ENTIRE WASHINGTON METRO AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3916 7651 3872 7703 3873 7704 3888 7703
      3889 7706 3889 7707 3873 7709 3868 7706
      3867 7707 3872 7709 3871 7713 3862 7717
      3863 7723 3847 7732 3855 7744 3858 7754
      3865 7755 3887 7734 3928 7683 3918 7664

$$

JE
146 
WGUS71 KLWX 280450
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1250 AM EDT SUN AUG 28 2011

DCC001-MDC003-027-031-033-VAC013-059-153-179-510-600-610-685-280630-
/O.CON.KLWX.FF.W.0121.000000T0000Z-110828T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DISTRICT OF COLUMBIA DC-HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-
PRINCE GEORGES MD-STAFFORD VA-CITY OF MANASSAS PARK VA-
CITY OF ALEXANDRIA VA-CITY OF FAIRFAX VA-CITY OF FALLS CHURCH VA-
ARLINGTON VA-PRINCE WILLIAM VA-FAIRFAX VA-
1250 AM EDT SUN AUG 28 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR
DISTRICT OF COLUMBIA...AND FAIRFAX...SOUTHEASTERN PRINCE WILLIAM...
ARLINGTON...CITY OF FALLS CHURCH...CITY OF FAIRFAX...CITY OF
ALEXANDRIA...SOUTHEASTERN CITY OF MANASSAS PARK...NORTHEASTERN
STAFFORD...NORTHERN PRINCE GEORGES...NORTHWESTERN ANNE ARUNDEL...
SOUTHEASTERN MONTGOMERY AND SOUTHEASTERN HOWARD COUNTIES...

AT 1248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT ONE TO ONE AND A HALF INCHES OF RAIN HAS FALLEN IN THE LAST 
THREE HOURS BETWEEN WASHINGTON AND BALTIMORE...WITH LESSER AMOUNTS 
FROM WASHINGTON SOUTHWARD. TOTAL RAINFALL SO FAR HAS RANGED BETWEEN 
TWO AND FIVE INCHES ALONG THE INTERSTATE 95 CORRIDOR...HEAVIEST EAST 
OF INTERSTATE 95.

LOCATIONS IN THE WARNING INCLUDE LAUREL...FORT MEADE...BELTSVILLE... 
BETHESDA...WASHINGTON...ALEXANDRIA...ARLINGTON...FORT BELVOIR...AND 
TRIANGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3916 7651 3872 7703 3873 7704 3888 7703
      3889 7706 3889 7707 3873 7709 3868 7706
      3867 7707 3872 7709 3871 7713 3862 7717
      3863 7723 3847 7732 3855 7744 3858 7754
      3865 7755 3887 7734 3928 7683 3918 7664

$$

JE
801 
WGUS71 KLWX 280600
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 AM EDT SUN AUG 28 2011

DCC001-MDC003-027-031-033-VAC013-059-153-179-510-600-610-685-280610-
/O.CAN.KLWX.FF.W.0121.000000T0000Z-110828T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DISTRICT OF COLUMBIA DC-HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-
PRINCE GEORGES MD-STAFFORD VA-CITY OF MANASSAS PARK VA-
CITY OF ALEXANDRIA VA-CITY OF FAIRFAX VA-CITY OF FALLS CHURCH VA-
ARLINGTON VA-PRINCE WILLIAM VA-FAIRFAX VA-
200 AM EDT SUN AUG 28 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DISTRICT OF
COLUMBIA...AND FAIRFAX...SOUTHEASTERN PRINCE WILLIAM...ARLINGTON...
CITY OF FALLS CHURCH...CITY OF FAIRFAX...CITY OF ALEXANDRIA...
SOUTHEASTERN CITY OF MANASSAS PARK...NORTHEASTERN STAFFORD...NORTHERN
PRINCE GEORGES...NORTHWESTERN ANNE ARUNDEL...SOUTHEASTERN MONTGOMERY
AND SOUTHEASTERN HOWARD COUNTIES...

THE HEAVIEST RAIN HAS NOW ENDED...BUT STREAMS CONTINUE TO RISE AS A 
RESULT OF EARLIER VERY HEAVY RAIN. AS A RESULT...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED...AND HAS BEEN REPLACED BY A FLOOD 
WARNING UNTIL 800 AM EDT.

LAT...LON 3916 7651 3872 7703 3873 7704 3888 7703
      3889 7706 3889 7707 3873 7709 3868 7706
      3867 7707 3872 7709 3871 7713 3862 7717
      3863 7723 3847 7732 3855 7744 3858 7754
      3865 7755 3887 7734 3928 7683 3918 7664

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:34 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 27, 3:34 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT AUG 27 2011

.SYNOPSIS...
HURRICANE IRENE IS POSITIONED OVER ALBEMARLE SOUND NORTH CAROLINA.
THE STORM WILL TRACK NORTH-NORTHEAST ALONG THE MID-ATLANTIC COASTLINE
TONIGHT AND MOVE INTO WESTERN NEW ENGLAND SUNDAY. HIGH PRESSURE WILL
BUILD INTO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

AT 3 PM...THE CENTER OF HURRICANE IRENE WAS ABOUT 230 MILES SOUTH-SOUTHEAST
OF WASHINGTON DC OR ABOUT 250 MILES SOUTH OF BALTIMORE MD. IRENE
IS MOVING NNE AROUND 14 MPH. THE CORE OF IRENE WILL MOVE UP THE
MID ATLANTIC COAST OVERNIGHT. THE TRACK HAS BEEN VERY CONSISTENT
OVER THE PAST FEW DAYS...WITH THE CENTER PASSING OFFSHORE OF THE
DELMARVA. BY SUNDAY AFTERNOON...THE SYSTEM IS EXPECTED TO MOVE
OVER SOUTHERN NEW ENGLAND.

ALL SIGNS STILL POINTING TOWARDS THE HEAVIEST RAFL IN THE CWA OCCURRING
THIS EVE. 3" HAS FALLEN SINCE 8 AM IN CALIFORNIA IN ST.MARYS
CO...AND RCVD A REPORT OF TREES COMING DOWN IN KING GEORGE CO VA.
FLASH FLD WRNG IS IN EFFECT FOR TWO LWR SRN MD COUNTIES. IT'S
CERTAINLY PSBL THAT MORE FLSH FLD WRNGS MAY NEED TO BE ISSUED BTWN
NOW AND SUN MRNG...AND MORE TREES WL COME DOWN.

SEE HYDRO SECTION FOR FURTHER DETAILS.

&&

.SHORT TERM /SUNDAY/...

HRCN GETS PICKED UP BY THE UPPER TROF AND ACCLERATES QUICKLY UP
THE CST...IMPACTING NYC/LONG ISLAND AND THEN INTO WRN NEW ENGLAND
BY MIDDAY. THE PCPN SHOULD SHUT OFF QUICKLY SUN MRNG...AND THEN
PRES SURGE W/ NWRLY FLOW. WINDS WL GUST INTO THE 30+/40+ MPH RANGE
THRU AT LEAST MID AFTN. WHERE IT RAINS A LOT TDA THIS WL LKLY CONT
TO CAUSE TREES TO COME DOWN EVEN AFTR THE PCPN DEPARTS.

HIGH TEMPS SUN IN THE LM80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

IRENE WILL MOVE INTO NRN NEW ENGLAND SUN NGT. THE PRESSURE
GRADIENT WILL DIMINISH TOWARD SUNSET. COOLER AND DRIER AIR
WRAPPING AROUND THE BACKSIDE OF IRENE WILL BE DRAWN INTO THE
REGION. CLRG SKIES...LOW TEMPS SUN NGT WILL RANGE FROM THE UPPER 40S
IN THE HIGHLANDS TO LOW 60S IN THE CITIES AND ALONG THE COAST.

UPR PATTERN CAN BE CATEGORIZED AS "HIGH ZNL" DURG MID WK AS A CD
FNT TRACK INTO NEW ENGLAND...BUT MID ATLC WX WL BE CONTROLLED BY
HIGH PRES...HIGHS IN THE 80S...LOWS IN THE 50S AND 60S.

ANOTHER CD FNT WL PUSH CLOSER TO THE AREA NEXT SAT...BUT AFTR TNGT
NOT XPCTG MUCH IN THE WAY OF PCPN IN THE COMING DAYS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...

BANDS OF IRENE ARE SPIRALING INTO THE AREA FROM THE E-SE THIS
AFTERNOON. EACH BAND WILL BE CAPABLE OF BRINGING HEAVY
DOWNPOURS...TEMPORARY MVFR/IFR VSBYS AND GUSTY WINDS. WINDS WILL
CONTINUE TO INCREASE INTO THE EVE HRS...WITH THE STRONGEST WINDS
EXPECTED ARND 22Z THRU 04Z. BWI/MTN/DCA WILL LIKELY EXPERIENCE
POOR VSBYS WITH HEAVY RAINFALL DURING THIS TIME - WINDS WILL BE
STRONGEST AT THESE SITES WITH SUSTAINED NELY WINDS AROUND 35 KT
AND GUSTS 40-45 KT...W/ OVR 50 KT PSBL AT FL 020. MRB/CHO WILL
LIKELY REMAIN WEST OF THE STEADY/HEAVY RAINFALL THRUOUT THE EVENT.

CONDITIONS GRADUALLY IMPROVE FROM SW TO NE SUN MRNG AS IRENE
MOVES TOWARD SRN NEW ENGLAND. NW WINDS WILL GRADUALLY WEAKEN BUT
STILL REMAIN STRONG THRUOUT THE DAY. EXPECT GUSTS TO RANGE FROM 30
KT AT CHO/MRB TO 40 KT AT BWI/MTN DURING THE AFTN SUN.

WINDS WILL DIMINISH SUN NGT. TRANQUIL PERIOD THRU THU AS HIGH PRES
SETTLES OVR THE RGN.

&&

.MARINE...

TROPICAL STORM WARNINGS ARE IN PLACE...EXCEPT A HURRICANE WARNING
SOUTH OF DRUM POINT...AS IRENE DRAWS CLOSER THIS EVENING. WINDS
WILL CONT TO INCRS...ATTM WIND GUSTS ARE RANGING FM 17 KT AT THE
TOP OF THE BAY TO 48 KT AT TANGIER ISL. HIGHEST WINDS/HEAVY RAINS
EXPECTED TONIGHT. RAIN ENDS EARLY SUNDAY...BUT EXPECT STRONG GUSTY
WINDS IN THE WAKE OF IRENE LATER SUNDAY AND GALE OR STORM WARNINGS
MAY BECOME NECESSARY.

NWLY WINDS WILL SUBSIDE SUN NGT AS IRENE PULLS FARTHER AWAY FROM THE
REGION...ALTHOUGH SCA CONDITIONS WILL LIKELY LINGER ACROSS THE NRN
CHSPK BAY INTO SUN EVE. WINDS WILL BE LIGHT THRU THE FIRST HALF OF
NEXT WEEK AS WEAK HIPRES REMAINS OVER THE AREA.

&&

.HYDROLOGY...

FLASH FLOOD WARNINGS ARE IN EFFECT...PLEASE SEE WBCFFWLWX FOR
LATEST INFORMATION.

HIGHEST EXPECTED RAINFALL FROM IRENE OVER SRN MD...THOUGH EAST-
WEST ORIENTED RAIN BANDS MAY CREATE STRIPES OF HIGHER AMOUNTS UP
AND DOWN THE WRN SHORE OF MD. LOCALLY HIGHER AMOUNTS BETWEEN 4-6
INCHES...THOUGH MOST AREAS IN THE FLOOD WATCH WILL RECEIVE BETWEEN
1-3 INCHES. EXTREME ERN PORTIONS OF THE COUNTIES BORDERING THE
CHESAPEAKE WILL SEE AMOUNTS IN THE 6-8 RANGE AND TAPERING OFF
SUBSTANTIALLY W OF I-95 - SHARP GRADIENTS OF MODERATE TO HEAVY
RAIN MARK THE PROGRESS OF THE STORM - AS WILL BE THE CASE AS THE
STORM MOVES UP THE ATLC COASTLINE.

&&

.TIDES/COASTAL FLOODING...

POSITIVE TIDAL ANOMALIES THIS AFTERNOON ARE 1 TO 1.5 FT IN THE
DAHLGREN AREA AND THE SRN MD PORTION OF THE BAY...CAUSING MINOR
COASTAL FLOODING AROUND HIGH TIDE. WITH IRENE TRACKING ALONG THE
OCEANIC COAST...THESE DEPARTURES ARE EXPECTED TO MAX OUT AROUND 2
TO 2.5 FEET. ONLY MINOR COASTAL FLOODING IS EXPECTED AROUND HIGH
TIDES THROUGH TONIGHT.

WITH LESS THAN THREE INCHES OF RAINFALL EXPECTED IN THE WRN DC
SUBURBS...AND LESS THAN HALF AN INCH FARTHER WEST...FRESHWATER
INPUT FROM THE POTOMAC IS NOT EXPECTED TO BE SUFFICIENT TO CAUSE
ANY COASTAL FLOODING ON THE UPPER TIDAL POTOMAC THROUGH THIS
WEEKEND. THIS WILL CONTINUE TO BE MONITORED AS IRENE PASSES.

BLOWOUT TIDES ARE THEN EXPECTED SUNDAY AS IRENE DEPARTS AND NLY-
NWLY GALES PUSH WATER OUT THE BAY.

&&

.EQUIPMENT...

THERE IS A PSBLTY THAT WE'LL BE LAUNCHING ONE MORE SPL BALLOON AT
06Z TNGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR DCZ001.
     TROPICAL STORM WARNING FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ005>007-
     009>011-013-014-016>018.
     TROPICAL STORM WARNING FOR MDZ006-007-009>011-013-014-016-018.
     HURRICANE WARNING FOR MDZ017.
VA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR VAZ052>057.
     TROPICAL STORM WARNING FOR VAZ052>057.
WV...NONE.
MARINE...TROPICAL STORM WARNING FOR ANZ530>533-535>542.
     HURRICANE WARNING FOR ANZ534-543.
&&

PRODUCTS...WOODY!
Hazardous weather outlook, Aug 27, 3:26 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT SAT AUG 27 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281530-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
326 PM EDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
SOUTH FROM DRUM POINT THIS AFTERNOON AND TONIGHT...WITH A
TROPICAL STORM WARNING FOR THE REST OF THE AREA LATE THIS
AFTERNOON AND TONIGHT. PLEASE REFER TO OUR LATEST HURRICANE LOCAL
STATEMENT /WBCHLSLWX/ FOR MORE DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. SEE
/WBCFFALWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HURRICANE WARNING FOR THE MARYLAND CHESAPEAKE BAY SOUTH FROM
DRUM POINT AND THE TROPICAL STORM WARNING FOR THE REST OF THE
AREA CONTINUES THROUGH SUNDAY MORNING.

THE FLASH FLOOD WATCH ALSO CONTINUES THROUGH SUNDAY MORNING.

STRONG GUSTY WINDS WILL BE POSSIBLE SUNDAY AFTERNOON BEHIND IRENE.
A GALE OR STORM WARNING MAY BE NEEDED FOR THE WATERS. THESE STRONG
NORTHWESTERLY WINDS WILL CAUSE BLOWOUT TIDES ON THE COASTAL
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL GO INTO EFFECT LATE THIS AFTERNOON. PLEASE RELAY
ANY REPORTS OF FLOODING OR WIND DAMAGE TO THE BALTIMORE/WASHINGTON
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281530-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
326 PM EDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR MONTGOMERY AND HOWARD
COUNTIES LATE THIS AFTERNOON AND TONIGHT. PLEASE REFER TO OUR
LATEST HURRICANE LOCAL STATEMENT /WBCHLSLWX/ FOR MORE DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR MONTGOMERY...HOWARD AND
CARROLL COUNTIES THIS AFTERNOON AND TONIGHT. SEE /WBCFFALWX/ FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE TROPICAL STORM WARNING FOR MONTGOMERY AND HOWARD COUNTIES
CONTINUES THROUGH SUNDAY MORNING.

THE FLASH FLOOD WATCH FOR MONTGOMERY...HOWARD AND CARROLL COUNTIES
ALSO CONTINUES THROUGH SUNDAY MORNING.

AFTER THE STORM...STRONG GUSTY WINDS WILL BE POSSIBLE LATER ON
SUNDAY IN THE WAKE OF IRENE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL GO INTO EFFECT LATE THIS AFTERNOON. PLEASE RELAY
ANY REPORTS OF FLOODING OR WIND DAMAGE TO THE BALTIMORE/WASHINGTON
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Aug 27, 1:30 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TROPICAL STORM   3 ESE LEONARDTOWN       38.28N  76.59W
08/27/2011                   ST. MARYS          MD   TRAINED SPOTTER

            TREE DOWN NEAR ST. MARYS HOSPITAL

&&

EVENT NUMBER LWX1101649

LEE
Local storm report, Aug 27, 2:44 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TROPICAL STORM   KING GEORGE             38.27N  77.18W
08/27/2011                   KING GEORGE        VA   TRAINED SPOTTER

            SEVERAL PINE TREES DOWN

&&

EVENT NUMBER LWX1101650

SMZ
Local storm report, Aug 27, 2:51 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HURRICANE        PRINCE FREDERICK        38.55N  76.59W
08/27/2011                   CALVERT            MD   911 CALL CENTER

            TREES DOWN THROUGHOUT THE COUNTY FROM HURRICANE WIND
            GUSTS.

&&

EVENT NUMBER LWX1101651

CJL
Local storm report, Aug 27, 3:03 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      2 NE CHAPTICO           38.38N  76.76W
08/27/2011                   ST. MARYS          MD   911 CALL CENTER

            BAPTIST RD CLOSED

&&

EVENT NUMBER LWX1101652

SMZ
Local storm report, Aug 27, 3:05 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TROPICAL STORM   LEONARDTOWN             38.30N  76.64W
08/27/2011                   ST. MARYS          MD   911 CALL CENTER

            NUMEROUS TREES DOWN.

&&

EVENT NUMBER LWX1101653

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:50 PM EDTFlash Flood WarningLWXCalvert, Saint Mary's6 hr
Aug 27, 5:09 PM EDTFlash Flood WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's9 hr
Aug 27, 6:24 PM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, Harford, City of Baltimore9 hr
Aug 27, 6:36 PM EDTAreal Flood WarningLWXCalvert, Saint Mary's20 hr
Aug 27, 5:02 PM EDTFlash Flood WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg6 hr

Nearby

Flash Flood Warnings in Virginia, 2011Flash Flood Warnings in Maryland, 2011Flash Flood Warnings in District of Columbia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.